Drug interactions: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Drug interactions

Sample item

A patient on sertraline for depression is started on linezolid for a resistant staphylococcal infection. Three days later he has agitation, tremor, diarrhoea, hyperreflexia, clonus and fever. What is the best explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Serotonin syndrome due to linezolid's weak monoamine oxidase inhibition

Linezolid is a reversible, non-selective MAO inhibitor. Added to an SSRI, it can precipitate serotonin syndrome, which features neuromuscular hyperactivity (clonus, hyperreflexia), autonomic instability and altered mental status. Management is to stop the offending agents and give benzodiazepines, with cyproheptadine if needed.

Option by option

  • A. Anticholinergic toxicity from sertraline

    Anticholinergic toxicity gives dry skin and urinary retention, not clonus and diarrhoea.

  • B. Malignant hyperthermia from a ryanodine receptor defect

    Malignant hyperthermia follows volatile anaesthetics or succinylcholine in the operating theatre.

  • C. Neuroleptic malignant syndrome from dopamine blockade

    Neuroleptic malignant syndrome needs a dopamine antagonist and presents with rigidity and bradyreflexia.

  • D. Serotonin syndrome due to linezolid's weak monoamine oxidase inhibition (correct)

    Correct. Reduced serotonin breakdown combined with reuptake blockade raises serotonin excessively.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Serotonin syndrome due to linezolid's weak monoamine oxidase inhibition. Linezolid is a reversible, non-selective MAO inhibitor.

Why is "Anticholinergic toxicity from sertraline" not the answer?

Anticholinergic toxicity gives dry skin and urinary retention, not clonus and diarrhoea.

Why is "Malignant hyperthermia from a ryanodine receptor defect" not the answer?

Malignant hyperthermia follows volatile anaesthetics or succinylcholine in the operating theatre.

Why is "Neuroleptic malignant syndrome from dopamine blockade" not the answer?

Neuroleptic malignant syndrome needs a dopamine antagonist and presents with rigidity and bradyreflexia.

What concept does this question test?

It tests Drug interactions in Pharmacology. Added to an SSRI, it can precipitate serotonin syndrome, which features neuromuscular hyperactivity (clonus, hyperreflexia), autonomic instability and altered mental status. Management is to stop the offending agents and give benzodiazepines, with cyproheptadine if needed.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug interactions?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.